There are several medications that can result in the development or increase of acne.
Steroids are known to have an effect on the body’s production of testosterone and DHT. Both oral steroids (taken by mouth) and steroids that are applied directly to the skin can increase the amount of testosterone and DHT in the body. The increase of these two hormones in the body results in larger, over-productive oil glands in the skin, which can result in an increase in acne.
Hormone replacement therapy for women and androgenic steroids, the steroids that are taken to increase physical performance and build muscle, can also have the same effect on the skin’s oil glands, as can some progesterone based contraceptive medications.
Topical steroids, that is steroids that are applied directly to your skin, can cause and aggravate acne in the body region that they are applied to.
Other drugs, such as lithium can make existing acne worse by causing increased inflammation of the skin.
There are other medications that can result in acne-like rashes, such as anticonvulsant medications. These rashes, however, are not acne and should not be treated as such.
If you have concerns over a medication that you are taking and its possible side effects seek the advice of your doctor.